Washington, 2015High Wind and Strong Wind in Washington, December 9, 2015
December 9, 2015 · NWS SEW · 2 events in 2 counties and zones
Neighborhoods in the North Bend area were rocked by damaging winds in the early hours Wednesday. In the Riverbend area near I-90, winds caused a power pole to snap, power lines to break, sent trampolines flying over multiple fences into neighbors yards across the street, and large pine trees to uproot.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Neighborhoods in the North Bend area were rocked by damaging winds in the early hours Wednesday. In the Riverbend area near I-90, winds caused a power pole to snap, power lines to break, sent trampolines flying over multiple fences into neighbors yards across the street, and large pine trees to uproot. One tree hit a house and nearly 5000 people were without power.
Sandy Point Shores had brief high wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 8, 10:02 PM PST, 4 hours 58 minutes earlier.
Area forecast discussion, Dec 8, 10:02 PM PST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
1002 PM PST TUE DEC 8 2015
.SYNOPSIS...A STRONG PACIFIC FRONTAL SYSTEM WILL CONTINUE TO BRING
RAIN TO WESTERN WASHINGTON TONIGHT. THE RAIN WILL BE HEAVY IN THE
MOUNTAINS. FLOOD WATCHES AND WARNINGS ARE IN EFFECT WITH A NUMBER OF
RIVERS ABOVE FLOOD STAGE OR LIKELY TO FLOOD. THE SNOW LEVEL WILL
FALL FROM AROUND 7000 FEET TONIGHT TO AROUND 4000 FEET LATE
WEDNESDAY AS THE RAIN TURNS TO SHOWERS. ANOTHER STRONG FRONT WILL
ARRIVE THURSDAY AND ANOTHER STRONG FRONT AND LOW PRESSURE SYSTEM
COULD AFFECT THE AREA OVER THE WEEKEND.
&&
.SHORT TERM...A LONG FETCH OF STRONG JET STREAM WINDS STRETCHES
OUT ALL THE WAY ACROSS THE PACIFIC...WITH ITS AIM CURRENTLY SET
ON THE PAC NW. A DEVELOPING LOW TO THE NORTH OF THE JET IS
CURRENTLY TRACKING TO BETWEEN THE NORTHERN END OF VANCOUVER ISLAND
AND HAIDA GWAII...WITH A TRAILING FRONT BRINGING YET ANOTHER
HYDROLOGICALLY SIGNIFICANT ROUND OF RAIN TO WRN WA AT THIS TIME.
WITHIN THE NEXT FEW HOURS...THE COLD FRONT WILL PASS ACROSS WRN
WA...AND SW PRESSURE GRADIENTS WILL PICK UP IN ITS WAKE. THIS WILL
BRING A FAIRLY SUDDEN INCREASE IN WIND OVERNIGHT...WITH A WINDY
MORNING COMMUTE. A WIND ADVISORY IS ALREADY UP FOR THE COAST. HAD
TO AT LEAST CONSIDER A WIND ADVISORY FOR THE INTERIOR...INCLUDING
THE METRO AREA...BUT THE CURRENT FORECAST WITH MORNING GUSTS TO 40
MPH IS JUST UNDER ADVISORY CRITERIA AND SHOULD WORK OUT.
FOLLOWING TONIGHT'S FRONT...RAIN WILL TAPER OFF TO SHOWERS...AND
SNOW LEVELS WILL FALL TO NEAR 4000 FEET AROUND MID-DAY WED. THOUGH
MORE PRECIP IS IN THE FORECAST THIS WEEK...THIS SHOULD MARK THE
END OF HYDROLOGICALLY SIGNIFICANT RAINFALL.
THE WIND WILL QUICKLY DIE OFF ON WED AFTN...AND A RAIN-FREE END OF
THE DAY IS EXPECTED FOR MOST OF WRN WA.
LATER WED NGT AND THU MORNING...A 967 MB LOW OUT AROUND 49N 133W
WILL SEND AN OCCLUDED FRONT THROUGH WRN WA WITH ANOTHER
RESPECTABLE SHOT OF PRECIP. HOWEVER...SNOW LEVELS WILL BE IN THE
4000-5000 FOOT RANGE...AND PRECIP WILL NOT BE AS HEAVY AS THE CURRENT
ROUND.
ON FRIDAY...THAT DEEP LOW CENTER WILL BE FILLING AND WEAKENING
RAPIDLY AS IT TRACKS ONTO THE SW WA OR NW ORE COAST. HANER
.LONG TERM...FROM PREVIOUS DISCUSSION...WE MIGHT SEE ANOTHER
STRONG FRONTAL SYSTEM OVER THE WEEKEND...THE 18Z GFS HAS AN
INTERESTING 990MB LOW MOVING INTO WESTERN WA SATURDAY AFTERNOON.
ANOTHER LOW PRESSURE SYSTEM SPINS UP SUNDAY...BUT THAT GOES ACROSS
OREGON. OVERALL IT LOOKS LIKELY THAT NEXT WEEK COULD BE COOLER AND
MORE SHOWERY OVERALL...WITH MORE SEASONABLY LOW SNOW LEVEL. THE
18Z GFS HAS A BROAD UPPER TROUGH MOVING OVER THE REGION EARLY NEXT
WEEK...FOLLOWED BY A WEAK RIDGE AND TROUGH BY MIDWEEK...AND THEN
ANOTHER COOL UPPER TROUGH DIGGING INTO THE WEST.
&&
.AVIATION...STRONG MOIST WESTERLY FLOW OVER THE PAC NW WILL LEAD TO
WET WEATHER ACROSS WESTERN WA. EXPECT RAIN ACROSS THE REGION WITH
MAINLY MVFR CIGS. SURFACE WINDS WILL BE GUSTY...ESPECIALLY TOWARD
EARLY WEDNESDAY MORNING WITH GUSTS TO 30 KT. RAIN WILL TAPER OFF WED
EVENING...MAINLY AFFECTING THE CASCADES. HOWEVER THE AIR MASS WILL
REMAIN MOIST WITH LOW CIGS EXPECTED. 33
KSEA...RAIN CONTINUES TONIGHT WITH MVFR CIGS EXPECTED. SURFACE WINDS
WILL INCREASE FROM THE SOUTH FROM 09-12Z WITH GUSTS TO 30 KT THROUGH
00Z THU. 33
&&
.MARINE...A SURFACE LOW WILL TRACK NORTH OVER THE COASTAL WATERS
TONIGHT. STRONG ONSHORE FLOW WILL DEVELOP EARLY WED AS THE LOW MOVES
INTO SOUTHERN B.C. ANOTHER STRONG PACIFIC FRONTAL SYSTEM WILL IMPACT
THE REGION THURSDAY INTO FRIDAY FOR MORE GALES AND HIGH SEAS. THE
MODELS CONTINUE TO DISAGREE ON THE PLACEMENT OF A SURFACE LOW THIS
WEEKEND AND CONFIDENCE IN THE FORECAST REMAINS LOW.
THE TIDAL ANOMALIES CONTINUED TO RUN ABOUT 1.5 FEET. EXPECT THE
TIDES TO CONTINUE RUNNING HIGHER THAN THE PREDICTION THE NEXT
SEVERAL DAYS TO THE EFFECTS OF PERSISTENT LOW PRESSURE. A COASTAL
FLOOD WATCH HAS BEEN ISSUED FOR WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON. THE WATCH MAY BE EXTENDED INTO FRIDAY AS WELL. 33
&&
.HYDROLOGY....HEAVIEST RAIN OVER THE PAST FEW HOURS HAS BEEN
POINTED INTO SW WA. WITHIN THE PAST HOUR...HEAVIEST RAINFALL
RATES HAVE BEEN AROUND ONE-THIRD INCH PER HOUR OVER THE CASCADES
OF LEWIS COUNTY. THE RATES ARE NOT THAT IMPRESSIVE UNTIL ONE
CONSIDERS HOW MUCH RAIN HAS ALREADY OCCURRED IN THE PAST WEEK.
OVERNIGHT...THE HEAVIER RAINFALL INTENSITIES WILL EXPAND NORTHWARD
THROUGH THE CASCADES...AND THEN QUICKLY TAPER OFF AROUND 4-5 AM.
THIS WILL MARK THE END OF HYDROLOGICALLY SIGNIFICANT PRECIP...AND
SNOW LEVELS WILL ALSO FALL ON WED MORNING...FALLING TO ABOUT 4000
FEET AROUND MID-DAY WED.
AS A RESULT...MANY RIVERS WILL CREST ON WED MORNING AND THEN START
TO FALL ON WED AFTN. STILL FORECASTING MINOR AND MODERATE FLOODING
ON MANY WRN WA RIVERS...WITH MAJOR FLOODING ON THE BIGGER RIVERS
WITH LARGER BASINS. ON THE BIGGER RIVERS...WILL TAKE BEYOND
TOMORROW MORNING TO ROUTE ALL THAT WATER DOWNSTREAM. WHILE MOST
RIVERS WILL CREST EARLY WED MORNING...WILL TAKE UNTIL WED EVNG FOR
THE SNOHOMISH RIVER TO CREST. WILL TAKE UNTIL THU EVNG FOR THE
LOWER CHEHALIS AT PORTER TO REACH ITS BROAD CREST.
IN ADDITION...HEAVY RAIN OVER THE WESTERN WASHINGTON LOWLANDS WILL
LIKELY TRIGGER MORE LANDSLIDES.
BEYOND WED MORNING...ADDITIONAL HYDROLOGICALLY SIGNIFICANT
RAINFALL APPEARS UNLIKELY THROUGH THE MIDDLE OF NEXT WEEK...OWING
TO LONGER RAIN-FREE BREAKS BETWEEN STORMS AND MORE TYPICALLY LOW
SNOW LEVELS FOR THIS TIME OF YEAR. ONCE THE CURRENT WIDESPREAD
ROUND OF FLOODING IS DONE...WILL MAINLY NEED TO WATCH FOR MINOR
FLOODING ON THE FLOOD-PRONE SKOKOMISH RIVER AROUND SATURDAY NIGHT
OR SUNDAY. HANER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...FLOOD WATCHES AND NUMEROUS FLOOD WARNINGS FOR THE RIVERS OF
WESTERN WA ARE IN EFFECT.
COASTAL FLOOD WATCH IN EFFECT FOR NORTH COAST AND CENTRAL COAST.
WIND ADVISORY FOR THE NORTH AND CENTRAL COAST MIDNIGHT-8AM WED.
PZ...GALE WARNING COASTAL WATERS AND STRAIT OF JUAN DE FUCA.
SMALL CRAFT ADVISORY NORTHERN INLAND WATERS...PUGET SOUND AND
HOOD CANAL.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
&&
WWW.WEATHER.GOV/SEATTLE
AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION CAN BE SEEN
ATWWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLIn the hours before
Local storm report, Dec 8, 11:37 PM PST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1137 PM PST TUE DEC 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM HEAVY RAIN 1 ENE ABERDEEN 46.98N 123.83W
12/08/2015 M2.94 INCH GRAYS HARBOR WA TRAINED SPOTTER
24 HOUR TOTAL
&&Local storm report, Dec 9, 1:32 AM PST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
132 AM PST WED DEC 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 AM HEAVY RAIN NE NAPAVINE 46.58N 122.90W
12/09/2015 M2.00 INCH LEWIS WA TRAINED SPOTTER
2.00 INCHES IN 24 HOURS ENDING 130 AM PST.
&&
ALBRECHTSpecial weather statement, Dec 9, 2:52 AM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
252 AM PST WED DEC 9 2015
WAZ503-504-506-507-509-511>517-555-556-558-559-567>569-100230-
WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
EAST PUGET SOUND LOWLANDS-BELLEVUE AND VICINITY-SEATTLE AND VICINITY-
BREMERTON AND VICINITY-CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
CASCADES OF PIERCE AND LEWIS COUNTIES-
252 AM PST WED DEC 9 2015
...HEAVY RAINFALL THAT HAS OCCURRED OVER THE PAST 4 DAYS WILL LEAD
TO AN INCREASED THREAT OF LANDSLIDES IN WESTERN WASHINGTON...
HEAVY RAINFALL THAT HAS OCCURRED OVER THE PAST 4 DAYS WILL LEAD
TO AN INCREASED THREAT OF LANDSLIDES IN WESTERN WASHINGTON.
RAINFALL AMOUNTS HAVE GENERALLY RANGED FROM 4 TO 10 INCHES ON THE
COAST AND 2 TO 7 INCHES IN THE INTERIOR LOWLANDS SINCE SATURDAY.
THIS HEAVY RAINFALL HAS INCREASED SOIL MOISTURE TO HIGH LEVELS
ACROSS WESTERN WASHINGTON. WHILE RAINFALL RATES WILL DECREASE AS
THE AIR MASS COOLS OVER THE NEXT SEVERAL DAYS...ADDITIONAL
RAINFALL ON TOP OF ALREADY SATURATED SOILS WILL PUT EXTRA PRESSURE
ON UNSTABLE SLOPES...LEADING TO AN INCREASED THREAT OF LANDSLIDES.
A FEW LANDSLIDES HAVE ALREADY BEEN REPORTED IN VARIOUS LOCATIONS
IN WESTERN WASHINGTON. A LANDSLIDE ON THE RAILROAD TRACKS IN
EDMONDS ON MONDAY FORCED THE CANCELLATION OF SOUNDER AND AMTRAK
SERVICE BETWEEN EVERETT AND SEATTLE. A MUDSLIDE WEST OF STEVENS
PASS REDUCED U.S. HIGHWAY 2 DOWN TO ONE LANE IN BOTH DIRECTIONS
TUESDAY AFTERNOON. THERE WAS ALSO A MUDSLIDE IN WOODINVILLE. MORE
LANDSLIDES ARE LIKELY.
FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN
FOR THE LINKS TO THE LANDSLIDE INFORMATION PAGES.
TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE
WASHINGTON STATE LANDSLIDE RISK WEB PAGE AND THE LINK FOR
REPORTING.
ALBRECHT
WWW.WEATHER.GOV/SEATTLE
Strong Wind, East Puget Sound Lowlands
- When
- December 9, 3:00 AM PST to 7:00 AM PST
- Where
- East Puget Sound Lowlands forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
Neighborhoods in the North Bend area were rocked by damaging winds in the early hours Wednesday. In the Riverbend area near I-90, winds caused a power pole to snap, power lines to break, sent trampolines flying over multiple fences into neighbors yards across the street, and large pine trees to uproot. One tree hit a house and nearly 5000 people were without power.
High Wind, Western Whatcom County
- When
- December 9, 4:53 AM PST to 6:53 AM PST
- Where
- Western Whatcom County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
Sandy Point Shores had 43 mph gusting to 62 mph.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Oregon, December 9 to 10, 20151 death · 1 injured · $2.6 million · 2 events
- Heavy Snow and High Wind in California, December 9 to 11, 20151 death · $25,000 · 50 kt wind · 5 events
- Flood in Washington, December 9 to 10, 2015$1.8 million · 1 event
- Dense Fog in California, December 9 to 10, 20158 events
- Dense Fog in Virginia, December 9, 20157 events
- Dense Fog in Virginia, December 9 to 10, 20156 events
- High Wind in Montana, December 9 to 10, 201561 kt wind · 4 events
- High Wind in Oregon, December 9 to 10, 201576 kt wind · 4 events
- Coastal Flood and Hail in California, December 9 to 11, 20151 in hail · 4 events
- Dense Fog in West Virginia, December 9, 20152 events
- High Wind in Montana, December 9, 2015$2,000 · 65 kt wind · 2 events
- High Wind in California, December 9, 201559 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613387, 605130.